Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 7, 2017Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 7, 2017, 4:42 PM MDT for Costilla County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:42 PM MDT (22:42 UTC)
Expired
Aug 7, 2017, 5:15 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS85 KPUB 072242
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
442 PM MDT MON AUG 7 2017
 
COZ071-072-074-075-087-088-072315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
442 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EASTERN
COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Fort Garland, or 27 miles east of Alamosa, moving east at 25 mph. 
Another storm thunderstorm was located 5 miles north of San Luis 
which was also moving east at 25 mph.  

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Veta, San Luis, Spanish Peaks, Cuchara, Cuchara Pass, Stonewall,
San Pablo, Fort Garland and Chama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3712 10550 3749 10549 3762 10493 3707 10490
TIME...MOT...LOC 2241Z 259DEG 23KT 3742 10538 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:53 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 7, 2:53 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Mon Aug 7 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 132 PM MDT Mon Aug 7 2017

...Monsoon Resumes...

Just can't shake it this summer.  Ample moisture is back over the
region.  Satellite estimates put the Total Precipitable Water over
southern Colorado at generally 120 to 140 percent of average.
Dewpoints are high, too, generally mid 50s to lower 60s across the
plains, with mid 40s to lower 50s high valleys.  Water vapor shows
plenty of monsoonal moisture over the region, especially over the
northern two thirds of the forecast area.  At least one upper
disturbance is visible in satellite over western Colorado at this
time.  Potential Vorticity (PV) fields put it centered a little
north of Grand Junction.  There are other anomalies in the flow as
well, indicative of over tiny circulation centers.  Plains are
relatively stable at this time, which will limit convective
strength, initially.  But, eventually, the shortwave energy coming
off of the mountains will likely stir things up and get convection
going this afternoon, through the evening and even through the
overnight hours in some areas.  With the moist airmass, rainfall
processes will be efficient and rates will be high.  So, again this
evening, flash flooding will be the concern.  As always, burn scars
and urban locations will be the prime targets.  A few of the high
res model runs show training convective development over or near
both the Hayden and Junkins scars this evening.  Not sure if these
placements will hold true but it could happen.  If placements are
just a little north or south of the scars, then no problem.
Something to watch this evening.  Also, while the plains are acting
pretty stable right now with all of the low, stratiform clouds and
cool temps, hi res models show the convection coming off the
mountains perturbing the flow enough to get things going across the
plains this evening. Some models suggest cells possibly merging into
an MCS cluster across the southeast plains this evening.  Not sure
considering possible stability issues but, again, something to
watch.  If an MCS does organize, will have to watch for flash flood
potential associated with that activity through the evening and
overnight hours.  Tomorrow looks possibly a little drier but really
not enough to make a difference. Convection may not be as widespread
as today but there will still be plenty of storms around.  And,
again, heavy rain and flash flooding will be the main concerns.

.LONG TERM...(Tuesday night through Monday)
Issued at 132 PM MDT Mon Aug 7 2017

.Wednesday and Thursday...General wetter and cooler weather
pattern continues, especially from the eastern mountains and
eastward. Weak upslope flow will continue over the plains and
eastern mountains, keeping the moist lower level air in place.
This will maintain good chance as for afternoon and evening
thunderstorms over the plains and eastern mountains, with the
potential for some locally heavy downpours. Exact location of
heavier rain will depend on some mesoscale features which are
difficult to forecast more than a day or two in advance. Further
west, some drier air aloft will try to move in from the west,
modestly decreasing chances for diurnal convection.

.Friday through Monday...Generally moist and cool pattern
continues with usplope flow persisting on the plains and eastern
mountains. EC suggest an increase in monsoon moisture in the
middle levels for the weekend. Tough to be specific about amount
of convection each day, as it will depend on subtle features. EC
and GFS show a stronger disturbance passing just to the northeast
of the CWA Sunday and Monday. If this trend continues, Sunday and
Monday have the chance to be particularly wet days. With the
uncertainty in the subtle features, did not modify superblend
grids other than to improve interoffice consistency. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 132 PM MDT Mon Aug 7 2017

Atmospheric moisture has been steadily increasing over the past 24
hours. Widespread IFR to MVFR CIGS across the eastern slopes and
plains with even some spots of IFR to LIFR VSBYS in fog along the
I25 corridor, including KCOS and KPUB. With ample monsoon moisture
over the region and low level upslope across the plains, similar
conditions can be expected through the next 24 hours, including both
KCOS and KPUB. For the western mountains and high valleys, an upper
level monsoonal disturbance will generate widespread convective
precipitation this evening. This will result in numerous showers and
storms developing through 22Z and continuing well into the evening
before gradually decreasing overnight. This includes KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...PGW
AVIATION...LW
Hazardous weather outlook, Aug 7, 12:12 PM MDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1212 PM MDT Mon Aug 7 2017

COZ058>089-093>099-081815-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1212 PM MDT Mon Aug 7 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the
mountains early this afternoon, with storms spreading across
interior valleys, the Interstate 25 corridor and the eastern
plains during the remainder of the afternoon and evening. The
main storm threat today and tonight will be very heavy rainfall,
with flash flooding a possibility over area burn scars and across
urban locations. Storms will also produce lightning, small hail
and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be daily chances of showers and thunderstorms across
the area through Sunday, with the greatest coverage of storms
expected to be over and near the higher terrain. The main threats
from storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Special weather statement, Aug 7, 2:12 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo Co
212 PM MDT Mon Aug 7 2017

COZ078-072215-
Wet Mountain Valley Below 8500 Ft-
INCLUDING Silver Cliff and Westcliffe
212 PM MDT Mon Aug 7 2017

A number of funnel cloud reports are coming in from the Wet
Mountain Valley. These funnels are due to steep mid level lapse
rates causing the air to spin up locally near the cloud bases.
A number of these funnels may be spotted at the same time as
convective updrafts move across the valley. These funnels are
expected to remain tied to the cloud bases and are not expected to
reach the ground. There does not appear to be enough deep layer
wind shear to get these funnels to develop into full-fledged
tornadoes.
Special weather statement, Aug 7, 3:06 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT MON AUG 7 2017

COZ069>073-087-072200-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
306 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 400 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 24 miles northeast of Alamosa, moving southeast
at 15 mph.

Heavy rain, gusty winds to around 40 mph, half inch hail and
lightning are expected with this storm.

Locations impacted include...
Great Sand Dunes, Blanca Peak and possibly Red Wing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 10571 3784 10558 3775 10527 3759 10534
      3750 10551
TIME...MOT...LOC 2104Z 305DEG 14KT 3773 10558

LW
Local storm report, Aug 7, 3:14 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT MON AUG 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       1 WSW ROSITA            38.09N 105.35W
08/07/2017  E1.01 INCH       CUSTER             CO   CO-OP OBSERVER

            RAIN BEGAN AROUND 2 PM. STILL RAINING
            LIGHTLY.

&&
Special weather statement, Aug 7, 4:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
442 PM MDT MON AUG 7 2017

COZ071-072-074-075-087-088-072315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
442 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EASTERN
COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Garland, or 27 miles east of Alamosa, moving east at 25 mph.
Another storm thunderstorm was located 5 miles north of San Luis
which was also moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Veta, San Luis, Spanish Peaks, Cuchara, Cuchara Pass, Stonewall,
San Pablo, Fort Garland and Chama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3712 10550 3749 10549 3762 10493 3707 10490
TIME...MOT...LOC 2241Z 259DEG 23KT 3742 10538

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:21 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Aug 6, 6:34 PM MDTSpecial Weather StatementPUBOtero26 min
Aug 6, 6:43 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 6, 7:01 PM MDTSpecial Weather StatementPUBOtero29 min
Aug 6, 7:07 PM MDTSpecial Weather StatementPUBPueblo38 min
Aug 6, 8:07 PM MDTAreal Flood AdvisoryPUBFremont3 hr
Aug 7, 3:06 PM MDTSpecial Weather StatementPUBAlamosa54 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.